Alert archive / Montana / Red Flag Warnings in 2009
Red Flag Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Sep 19, 2009, 2:24 PM MDT for 8 counties in Montana. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 19, 2009, 2:24 PM MDT (20:24 UTC)
- Expired
- Sep 19, 2009, 10:23 PM MDT
- In force
- 8 hr
- Issued by
- NWS Great Falls, MT
Counties Blaine County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Hill County, MT, Judith Basin County, MT, Meagher County, MT, Phillips County, MT
The radar
The Great Falls radar (KTFX), 115 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.4 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2958 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS85 KTFX 192024 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 224 PM MDT SAT SEP 19 2009 MTZ118-192130- /O.CAN.KTFX.FW.A.0002.000000T0000Z-090920T0600Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 224 PM MDT SAT SEP 19 2009 ...FIRE WEATHER WATCH IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE FIRE WEATHER WATCH. THE FIRE WEATHER WATCH HAS BEEN REPLACED BY A RED FLAG WARNING FOR FIRE WEATHER ZONES 113 AND 115 AND 117. FOR FIRE WEATHER ZONE 118 MINIMUM RELATIVE HUMIDITIES ARE EXPECTED TO STAY GENERALLY ABOVE 20 PERCENT. HOWEVER THERE WILL BE LOCAL GUSTY WINDS OF 10 TO 20 MPH. $$ MTZ113-115-117-200430- /O.UPG.KTFX.FW.A.0002.000000T0000Z-090920T0600Z/ /O.NEW.KTFX.FW.W.0003.090919T2024Z-090920T0600Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 224 PM MDT SAT SEP 19 2009 ...RED FLAG WARNING IN EFFECT UNTIL MIDNIGHT MDT TONIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES AND THE PASSAGE OF A COLD FRONT ACCOMPANIED BY ISOLATED DRY THUNDERSTORMS... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...113...115...117. GUSTY SOUTHWEST WINDS OF 15 TO 25 MPH AND RELATIVE HUMIDITIES OF 10 TO 20 PERCENT HAVE DEVELOPED IN ADVANCE OF A COLD FRONT. THESE GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL CONTINUE THROUGH THE REST OF THIS AFTERNOON. A COLD FRONT WILL SWEEP THROUGH THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING WITH WINDS SHIFTING TO THE NORTHWEST AT 10 TO 20 MPH BEHIND THE FRONT. SCATTERED SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE COLD FRONT AND A FEW OF THE THUNDERSTORMS WILL CONTAIN GUSTY WINDS TO 40 MPH AND VERY LITTLE IF ANY RAINFALL. RELATIVE HUMIDITIES WILL RECOVER TO ABOVE 20 PERCENT AFTER DARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
1 follow-up statement
000 WWUS85 KTFX 200423 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 1023 PM MDT SAT SEP 19 2009 ...RED FLAG WARNING FOR GUSTY WINDS...LOW HUMIDITIES...AND DRY THUNDERSTORMS FOR FIRE WEATHER ZONES 113...115...117 IS CANCELLED. MTZ113-115-117-200530- /O.CAN.KTFX.FW.W.0003.000000T0000Z-090920T0600Z/ HILL AND BLAINE COUNTIES-CHOUTEAU AND FERGUS COUNTIES- CENTRAL AND EASTERN LEWIS AND CLARK NATIONAL FOREST AREAS- 1023 PM MDT SAT SEP 19 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED FLAG WARNING. CURRENT WIND AND HUMIDITY OBSERVATIONS NO LONGER MEET RED FLAG CRITERIA. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 19, 11:50 AM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Sep 19, 11:50 AM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1150 AM MDT SAT SEP 19 2009 UPDATED AVIATION SECTION UPDATED FIRE WEATHER SECTION .UPDATE... FORECAST FOR TODAY LOOKS PRETTY GOOD RIGHT NOW. ONLY CHANGES WERE COSMETIC IN NATURE. ADJUSTED CURRENT SKY AND POP GRIDS DOWN TO ACCOUNT FOR THE ALMOST ZERO CLOUDS ACROSS THE WHOLE CWA. NEAR RECORD HIGHS TODAY ACROSS MUCH OF THE REGION ARE POSSIBLE ONE AGAIN. FIRE WEATHER REMAINS A CONCERN BUT WITH FACTORS AT A MARGINAL LEVEL A CLOSER LOOK TODAY WILL ALLOW FOR BETTER ASSESSMENT FOR THE DAY SHIFT PACKAGE ISSUED LATER THIS AFTERNOON. && .AVIATION... UPDATED 1745Z. EXPECT VFR CONDITIONS THROUGH AT LEAST 12Z. STILL EXPECT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH A COLD FRONT TO DEVELOP OVER SOUTHWEST MONTANA AFTER 3 PM THIS AFTERNOON THEN SPREAD NORTHEAST INTO CENTRAL MONTANA THIS EVENING. STILL EXPECT SHOWERS AND THUNDERSTORMS TO AFFECT THE AREA NEAR AND EAST OF A KHLN-KGTF-KHVR LINE. A WEATHER DISTURBANCE IS EXPECTED TO MOVE INTO SOUTHWEST MONTANA LATER TONIGHT AND IS EXPECTED TO PRODUCE SCATTERED SHOWERS WITH CONDITIONS CONTINUING VFR. ANOTHER AREA OF MOISTURE WILL SRPEAD TO KCTB SUNDAY MORNING AND COULD REACH KHVR BY 18Z. WITH THIS AREA OF MOISTURE THERE WILL BE THE POSSIBILITY OF MVFR CEILINGS BUT FELT THE THREAT WAS SO LOW THAT DID NOT INCLUDE IN THE TAFS. DO NOT HAVE A GREAT DEAL OF CONFIDENCE IN THE WINDS FOR TONIGHT. SOME GUIDANCE SUGGESTS WINDS WILL BE NORTHWEST BEHIND THE COLD FRONT WHILE OTHER GUIDANCE SUGGESTS WINDS WILL BE MORE SOUTHWEST OR WEST. BLANK && .FIRE WEATHER... UPDATED 1750Z. HAVE DECIDED TO RIDE WITH THE FIRE WEATHER WATCH EVEN THOUGH THE WATCH WILL START UP AT NOON. KLWT ABOUT THE ONLY LOCATION REPORTING A RELATIVE HUMIDITY BELOW 20 PERCENT AND A WIND GREATER THAN 15 MPH AS OF 11 AM. EXPECT THE AREA WITH RELATIVE HUMIDITIES BELOW 20 PERCENT TO BECOME FAIRLY WIDESPREAD THIS AFTERNOON BUT NOT SURE HOW WIDESPREAD GUSTY WINDS WILL BE IN THE WATCH AREA. EXPECT THE COLD FRONT TO MOVE INTO FAR WESTERN SECTIONS OF THE WATCH AREA LATE THIS AFTERNOON AND SHOULD SEE AT LEAST ISOLATED SHOWERS/THUNDERSTORMS DEVELOP. DUE TO THE UNCERTAINTY ABOUT THE COVERAGE OF THUNDERSTORMS AND IN PARTICULAR DRY THUNDERSTORMS AND ALSO THE UNCERTAINTY ABOUT WINDS WILL CONTINUE WITH THE WATCH BUT WILL MAKE A DECISION BY THE TIME OF THE AFTERNOON FIRE WEATHER PACKAGE. BLANK && .PREV DISCUSSION... /ISSUED 515 AM MDT SAT SEP 19 2009/ SATURDAY THROUGH MONDAY...A LOW PRESSURE SYSTEM WILL QUICKLY MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING CAUSING GUSTY WINDS...A MIXTURE OF WET AND DRY THUNDERSTORMS...AND A STRONG WIND SHIFT WITH FRONTAL PASSAGE. HAVE DECIDED TO REMOVE THE FIRE WEATHER ZONES ALONG THE ROCKY MOUNTAIN FRONT FROM THE FIRE WEATHER WATCH. THIS IS BECAUSE THE GUSTS ARE GOING TO BE STRONGEST AFTER THE FRONTAL PASSAGE...WHEN HUMIDITIES ARE STARTING TO RECOVER...AND THUNDERSTORM ACTIVITY IN THAT AREA IS EXPECTED TO BE ISOLATED AT BEST. HAVE CONTINUED THE FIRE WEATHER WATCH FOR ZONES 113...114...117...AND 118. THIS IS BECAUSE THUNDERSTORMS ARE EXPECTED TO BE A MIXTURE OF WET AND DRY...WITH LIGHTNING STRIKES POSSIBLY STARTING SOME FIRES IN THE FINER FUELS...BEFORE THE STRONGEST WINDS OCCUR AFTER THE FRONTAL PASSAGE. THESE WINDS COULD CAUSE ANY FIRE TO RUN IN FINE FUELS WITH THE HEAD OF ANY FIRE SHIFTING WITH THE FRONTAL PASSAGE. HAVE DECIDED TO KEEP THE WATCH TITLE FOR NOW DUE TO THE FACT THAT THE CRITICAL FIRE WEATHER CONDITIONS IS DEPENDENT ON MULTIPLE FACTORS COMING INTO ALIGNMENT OVER A RELATIVELY SMALL TIME FRAME. SUNDAY SHOULD SEE A SIGNIFICANT DROP IN TEMPERATURES WITH SOME AREAS FALLING BELOW FREEZING SUNDAY NIGHT. TEMPERATURES WILL REBOUND INTO THE SEVENTIES ON MONDAY AND SHOULD CONTINUE TO WARM. MONDAY NIGHT THROUGH SATURDAY NIGHT...MEDIUM RANGE MODELS SEEM TO AGREE WELL UNTIL LATE THIS WEEK. A POSITIVELY TILTED UPPER LEVEL HIGH PRESSURE RIDGE WILL KEEP THE TFX CWA DRY THROUGH MOST OF THE PERIOD...AS TEMPERATURES REMAIN AROUND 5 TO 15 DEGREES ABOVE NORMAL. BOTH THE GFS AND ECMWF MODELS CONTINUE TO INDICATE THAT A CUT OFF LOW WILL LINGER OVER THE SOUTHWEST AND SOUTH CENTRAL CONUS...RESPECTIVELY...DURING THIS PERIOD...WHICH SHOULD NOT ADVERSELY AFFECT THE WEATHER ACROSS THE AREA. THE ECMWF BRINGS A SHORTWAVE TROUGH THROUGH SOUTHWEST CANADA ON THURSDAY...WHILE THE GFS BRINGS ONE THROUGH THE SAME AREA ON FRIDAY. AGAIN...THIS DISTURBANCE SHOULD ONLY AFFECT THE MOUNTAINS OF WESTERN MONTANA...IF ANYWHERE. HOWEVER...A WEAK ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA ON FRIDAY...LOWERING HIGHS A FEW DEGREES THAT DAY. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 90 51 61 38 / 20 30 20 20 CTB 87 47 60 35 / 20 20 30 10 HLN 90 53 63 39 / 20 30 20 20 BZN 92 51 67 35 / 20 40 30 20 WEY 77 40 61 23 / 20 30 40 20 DLN 84 47 62 32 / 20 30 30 10 HVR 95 52 64 37 / 10 30 40 10 LWT 90 51 60 36 / 0 40 30 30 && .TFX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH THROUGH THIS EVENING FOR MTZ113-115-117-118. && SHORT TERM...GUSTAFSON LONG TERM...COULSTON AVIATION...COULSTON WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Sep 19, 4:02 AM MDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 402 AM MDT SAT SEP 19 2009 MTZ011>013-045-047-050-051-053>055-201015- HILL-CASCADE-CHOUTEAU-LIBERTY-BLAINE-JUDITH BASIN-FERGUS- BROADWATER-MEAGHER-GALLATIN- 402 AM MDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FIRE WEATHER WATCH HAS BEEN ISSUED FOR A PORTION OF NORTH CENTRAL AND SOUTHWEST MONTANA FOR SATURDAY AFTERNOON AND EVENING. LOW HUMIDITIES AND A FRONTAL PASSAGE COULD POSSIBLY CREATE CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008>010-014-015-044-046-048-049-052-201015- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- JEFFERSON- 402 AM MDT SAT SEP 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Montana, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.